Oklahoma, 2022

Winter Storm in Oklahoma, February 23 to 24, 2022

February 23 to 24, 2022 · NWS TSA · 22 events in 22 counties and zones

Arctic air spread into the Southern Plains on the 22nd, ahead of a strong storm system translating into the southwestern United States. The first disturbance moved into the Southern Plains on the 23rd, resulting in a large area of precipitation to develop across eastern Oklahoma.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Arctic air spread into the Southern Plains on the 22nd, ahead of a strong storm system translating into the southwestern United States. The first disturbance moved into the Southern Plains on the 23rd, resulting in a large area of precipitation to develop across eastern Oklahoma. A layer of air several thousand feet above the ground remained above freezing, with very cold air below this layer extending to the ground. This scenario resulted in sleet, which was mixed with snow in northern areas, and mixed with freezing rain in southern areas. Thunderstorms were embedded in this area of precipitation, resulting in heavy accumulation rates. Much of eastern Oklahoma received between one half and two inches of sleet by the late afternoon of the 23rd. Some light snow was mixed with sleet north of I-44, and light freezing rain produced a glaze of ice across far southeastern Oklahoma. Up to an inch of snow fell in a swath downwind of Lake Oologah on top of the layer of sleet across western Rogers, eastern Tulsa, and western Wagoner Counties. Very light snow and freezing drizzle occurred intermittently throughout the early morning hours of the 24th across much of the region.

A second disturbance approached the area during the morning of the 24th, resulting in another round of sleet and freezing rain. Thunderstorms were once again embedded in the precipitation. Additional accumulations of sleet and ice occurred across much of eastern Oklahoma on the 24th, with the precipitation ending from west to east during the late morning and early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 23, 5:31 AM CST, 29 minutes earlier.

Area forecast discussion, Feb 23, 5:31 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
531 AM CST Wed Feb 23 2022

...New AVIATION...

.SHORT TERM...
(Today)
Issued at 336 AM CST Wed Feb 23 2022

Showers and thunderstorms currently developing across central
Texas signal the beginning of a winter storm set to affect the
area from this morning through tomorrow evening. Precip will
continue to develop and spread northeastward into eastern Oklahoma
by mid morning as a lead mid level vort max ejects out across the
Plains during the day today. Moderate to heavy precipitation is
expected within this zone, especially in any convectively enhanced
areas. Current temperature trends and forecast soundings show that
this initial wave of winter weather should now primarily be sleet
across our region with a little better chance for some snow
mainly along and north of I-44 where mid level wet bulb
temperatures continue to trend colder, keeping the entire profile
below freezing within the heavy precip. Most of the freezing
rain/ice potential looks to remain south of I-40 for today. Heavy
accumulations of sleet are likely across the area with upwards of
one inch of sleet possible in local areas as soundings continue to
show the possibility of "thundersleet" across eastern Oklahoma
and western Arkansas thinks to an unstable layer above the
surface. One half to one inch of sleet can cause significant
travel impacts on the roadways. The initial wave of precipitation
should move out by this evening, with a continued light wintry mix
and patchy freezing drizzle possible across the area into
tonight.

This package has expanded the Winter Storm Warning into Ottawa
and Craig Counties as well, for significant sleet and ice
accumulations.

Bowlan

&&

.LONG TERM...
(Tonight through Tuesday)
Issued at 336 AM CST Wed Feb 23 2022

Tonight, an area of light freezing rain and sleet is expected to
continue across southeastern Oklahoma into the Arkansas River
Valley within the zone of strong isentropic ascent. This is where
significant icing could take place from this evening through the
day Thursday. The main upper level disturbance will shift eastward
during the day Thursday, brining another round of wintry
precipitation to the region. Precipitation type remains a little
more tricky on Thursday, as surface temperatures are expected to
modify some across the region. How much these temps modify will be
key in how much freezing rain/sleet will accumulate during the day
Thursday. Much of the guidance warms much of southeastern
Oklahoma and western Arkansas above freezing by mid day. The
magnitude of this cold surge has not been handled well thus far
by much of the models, so am not confident in this much of a
warmup underneath widespread precip during the day. Therefore,
have leaned colder in this forecast due to these reasons. As a
result, more freezing rain and icing is expected across much of
the forecast area on Thursday, with the largest impacts across
northwest Arkansas. Some locations across northeast Oklahoma could
see some light snow on Thursday as the main trough axis moves
near this region. Significant impacts are expected across much of
the area and power grids will likely be stressed in the regions
of most significant icing. Precipitation should move out by
Thursday evening as the main trough axis quickly lifts northeast
of the area.

After Thursday, a warming trend is expected, though it will likely
be tempered somewhat by melting of sleet and ice. Another compact
upper wave will quickly dive southeast from the Northern Rockies
on Saturday, bringing at least low chances for more precipitation,
some of which could be a winter mix Saturday afternoon and evening.
Mainly zonal flow aloft is expected from late weekend into early
next week, with a quick warmup to above normal temps expected.
Another system could affect the area Tuesday into Wednesday with
more rain chances, but confidence is low at this point.

Bowlan

&&

.AVIATION...
(12Z TAFS)
Issued at 526 AM CST Wed Feb 23 2022

Flight conditions will deteriorate quickly this morning as
widespread wintry precip currently across south central OK spread
northeastward. Expect predominately sleet with embedded
thunderstorms as the precip passes today with periods of fzra also
possible across SE OK into west central AR. Wintry precip will
taper off across western AR this afternoon with widespread MVFR to
IFR ceilings then prevailing through the the remainder of the
fcst. Light freezing drizzle or sleet is likely to increase in
coverage late tonight with any ice accumulation overnight
remaining light. An increase in coverage and intensity of wintry
precip is again expected just beyond this fcst period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   22  20  28  14 /  90  60  80  10
FSM   29  28  35  21 /  90  70 100  10
MLC   23  21  32  16 /  90  80 100  10
BVO   22  17  27   9 /  70  30  70  10
FYV   25  22  32  15 /  90  60 100  10
BYV   23  23  31  16 /  90  30 100  10
MKO   23  21  31  14 /  90  60 100  10
MIO   22  20  27  11 /  80  30  90  10
F10   21  20  30  14 /  90  60  90  10
HHW   29  27  35  21 /  70  90 100  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Winter Storm Warning until 6 PM CST Thursday for OKZ049-053-057-
     058-060>076.

     Winter Weather Advisory until 6 PM CST Thursday for OKZ054>056-
     059.

AR...Winter Storm Warning until 6 PM CST Thursday for ARZ001-002-010-
     011-019-020-029.

&&

SHORT TERM...04
LONG TERM....04
AVIATION...07
Hazardous weather outlook, Feb 23, 5:04 AM CST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
504 AM CST Wed Feb 23 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
504 AM CST Wed Feb 23 2022

...WIDESPREAD WINTER WEATHER IMPACTS TODAY AND THURSDAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Limited.
    AREA...Southeast Oklahoma and Northwest Arkansas.
    ONSET...Later This Morning.

WINTER WEATHER.
	SNOW/SLEET ACCUMULATION.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...This Morning.

	ICE ACCUMULATION.
	RISK...Elevated.
	AREA...Southeast Oklahoma and West Central Arkansas.
	ONSET...This Morning.

	WIND CHILL.
	RISK...Elevated.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
The first round of winter weather is expected to spread into
eastern Oklahoma by mid morning and into western Arkansas by late
morning. This initial wave of precipitation will be predominately
sleet and freezing rain, with significant accumulations expected
throughout the day. Better freezing rain chances will be across
southeastern Oklahoma and west central Arkansas, where greater ice
accumulation of one quarter to one half inch can be expected by
Thursday morning. Power disruptions along with travel impacts can
be expected across the area of greatest icing. Northeast Oklahoma
and northwest Arkansas should see mostly sleet with some freezing
rain and possibly a little snow mixing in at times. One half inch
to one inch of sleet accumulation is expected, which would cause
significant impacts to travel on roadways in the region. Light
winter mix and freezing drizzle will continue through the
overnight hours, especially across southeast Oklahoma. Isolated
thunderstorms are also possible within a zone of elevated
instability. Sleet and freezing rain rates will be heavy within
these convective cores and could cause rapid accumulation.

Along with the expected precipitation, gusty northerly winds will
cause dangerously low wind chills from near 0 to 10 below zero
this morning across parts of northeastern Oklahoma.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Winter Weather Potential...Dangerous Wind Chill Potential.
FRIDAY...Dangerous Wind Chill Potential.
SATURDAY AND MONDAY...No Hazards.
TUESDAY...Very High Fire Weather Potential.

EXTENDED DISCUSSION...
A light wintry mix of freezing rain/sleet/and freezing drizzle
will likely be ongoing across the area Thursday morning before
another round of widespread winter precip moves in during the
morning hours as the main upper wave moves toward the region. More
freezing rain is expected with this round of precip, with greatest
icing potential from southeast Oklahoma into the Ozarks of
northwest Arkansas, where another quarter inch plus of ice
accumulation can be expected Thursday. Surface temperatures could
warm slightly above freezing Thursday afternoon, which could limit
icing potential for some areas. Precip will end by Thursday
evening, however very cold wind chills will continue into Friday
morning.

Another fast moving upper disturbance could bring another round of
light rain/winter mix during the day Saturday, mainly south of
I-40. Significant impacts are not expected with this system.
Generally quiet weather, with temperatures warming above average
is anticipated early next week.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Anticipate travel impacts through the winter event and understand
power interruptions are expected within the corridor of heavier
freezing rain that extends from southeast Oklahoma into northwest
Arkansas.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 winter storm. Local standard time, as filed.

Winter Storm, Pushmataha

When
February 23, 6:00 AM CST to February 24, 12:00 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Winter Storm, McIntosh

When
February 23, 7:00 AM CST to February 24, 10:00 AM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Winter Storm, Pittsburg

When
February 23, 7:00 AM CST to February 24, 11:00 AM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Winter Storm, Latimer

When
February 23, 7:00 AM CST to February 24, 12:00 PM CST
Where
Latimer forecast zone
Reported by
Official NWS Observations
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Winter Storm, Le Flore

When
February 23, 7:00 AM CST to February 24, 1:00 PM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

Winter Storm, Tulsa

When
February 23, 8:00 AM CST to February 24, 9:00 AM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Winter Storm, Creek

When
February 23, 8:00 AM CST to February 24, 8:00 AM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Winter Storm, Okfuskee

When
February 23, 8:00 AM CST to February 24, 9:00 AM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Winter Storm, Okmulgee

When
February 23, 8:00 AM CST to February 24, 9:00 AM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Winter Storm, Muskogee

When
February 23, 8:00 AM CST to February 24, 11:00 AM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Winter Storm, Haskell

When
February 23, 8:00 AM CST to February 24, 12:00 PM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Winter Storm, Osage

When
February 23, 8:00 AM CST to February 24, 8:00 AM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Winter Storm, Pawnee

When
February 23, 8:00 AM CST to February 24, 8:00 AM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Winter Storm, Rogers

When
February 23, 9:00 AM CST to February 24, 9:00 AM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Winter Storm, Mayes

When
February 23, 9:00 AM CST to February 24, 10:00 AM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Winter Storm, Delaware

When
February 23, 9:00 AM CST to February 24, 10:00 AM CST
Where
Delaware forecast zone
Reported by
Official NWS Observations
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Winter Storm, Wagoner

When
February 23, 9:00 AM CST to February 24, 10:00 AM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Winter Storm, Cherokee

When
February 23, 9:00 AM CST to February 24, 11:00 AM CST
Where
Cherokee forecast zone
Reported by
Official NWS Observations
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Winter Storm, Adair

When
February 23, 9:00 AM CST to February 24, 12:00 PM CST
Where
Adair forecast zone
Reported by
Official NWS Observations
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Winter Storm, Sequoyah

When
February 23, 9:00 AM CST to February 24, 12:00 PM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

Winter Storm, Craig

When
February 23, 10:00 AM CST to February 24, 9:00 AM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Winter Storm, Ottawa

When
February 23, 10:00 AM CST to February 24, 9:00 AM CST
Where
Ottawa forecast zone
Reported by
Official NWS Observations
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006252, 1006264, 1006266, 1006268, 1006269, 1006253, 1006257, 1006258, 1006259, 1006263, 1006267, 1006272, 1006273, 1006254, 1006255, 1006256, 1006260, 1006261, 1006262, 1006265, 1006270, 1006271.